Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 79, NWS Memphis, TN

July 14, 2015Chester County, Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 14, 2015, 5:21 PM CDT for Chester County, Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2015, 5:21 PM CDT (22:21 UTC)
Expired
Jul 14, 2015, 8:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Tishomingo County, MS, Chester County, TN, Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 136 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WGUS54 KMEG 142221
FFWMEG
MSC003-141-TNC023-071-109-150115-
/O.NEW.KMEG.FF.W.0079.150714T2221Z-150715T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
  CHESTER COUNTY IN WEST TENNESSEE...
  HARDIN COUNTY IN WEST TENNESSEE...
  MCNAIRY COUNTY IN WEST TENNESSEE...

* UNTIL 815 PM CDT

* AT 520 PM CDT...DOPPLER RADAR INDICATES SHOWERS AND THUNDERSTORMS 
  WILL PRODUCE 3 TO 5 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CORINTH...SAVANNAH...HENDERSON...SELMER...IUKA...PICKWICK LANDING
  STATE PARK...BIG HILL POND STATE PARK...J P COLEMAN STATE PARK...
  ADAMSVILLE...BURNSVILLE...GLEN...SHILOH...WALNUT GROVE...OLIVE
  HILL...MASSEYVILLE...PICKWICK DAM...MORRIS CHAPEL...PINEFLAT...
  JACKS CREEK AND ROBERTSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3501 8820 3492 8816 3489 8810 3476 8812
      3496 8878 3546 8874 3549 8868 3553 8864
      3529 8798 3501 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:59 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 14, 4:59 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT TUE JUL 14 2015

.UPDATE...

UPDATE TO INCREASE POPS ACROSS MUCH OF THE REGION AND CLEAN UP
SEVERE THUNDERSTORM WATCH PRODUCTS.

&&

.DISCUSSION...

A FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM (MCS) IS
ADVANCING THROUGH SOUTHERN WEST TENNESSEE AND PORTIONS OF NORTH
MISSISSIPPI. THIS SYSTEM HAS HAD A HISTORY OF WIDESPREAD AND
SOMETIMES SIGNIFICANT WIND DAMAGE WITH WIND GUSTS IN EXCESS OF 70
MPH AT TIMES. THERE HAS ALSO BEEN TRAINING THUNDERSTORMS ACROSS
WEST TENNESSEE NEAR THE I-40 CORRIDOR WHERE LOW LEVEL CONVERGENCE
IS BECOMING MAXIMIZED. THIS REGION WILL BE AN AREA WHERE HEAVY
RAINFALL AND FLASH FLOODING WILL BECOME MORE OF AN ISSUE WITH TIME
THROUGH THIS EVENING.

CONVECTION SHOULD CONTINUE TO ADVANCE THROUGH EAST ARKANSAS AND
NORTH MISSISSIPPI THROUGH THE REMAINDER OF THIS EVENING AS THE
CONVECTIVE LINE MOVES INTO A STRONGLY UNSTABLE ENVIRONMENT
CHARACTERIZED BY MLCAPE VALUES IN EXCESS OF 3500 J/KG. ALSO...A
WELL ESTABLISHED COLD POOL WILL SUSTAIN STORM STRUCTURE AND
CONTINUED WIND DAMAGE POTENTIAL IS EXPECTED. STORM COVERAGE AND
INTENSITY SHOULD DIMINISH AREAWIDE AFTER MIDNIGHT.

UPDATED PRODUCTS HAVE BEEN SENT AND WILL BE UPDATED AS NEEDED
THROUGH THE EVENING.

JLH

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT TUE JUL 14 2015/

DISCUSSION...

CURRENTLY... ANOTHER WARM HUMID DAY THROUGHOUT THE MIDSOUTH. HEAT
ADVISORY CRITERIA HAS BEEN MET AT ALL 4 CLIMATE SITES AS
TEMPERATURES CLIMB INTO THE MID TO UPPER 90S. MOISTURE CONTINUES
TO POOL INTO THE MIDSOUTH AHEAD OF A CLUSTER OF THUNDERSTORMS THAT
HAVE ENTERED THE NORTHWESTERN CORNER OF OUR CWA AND WILL CONTINUE
TO MOVE SOUTHEAST TOWARDS THE MISSISSIPPI RIVER. WE ARE ALSO
MONITORING THE NORTHEASTERN PORTIONS OF THE CWA FOR CONVECTION
THAT IS THE RESULT OF WAA ALONG AN OUTFLOW BOUNDARY PRODUCED BY A
DECAYING MCS FURTHER EAST. THE HRRR FORMS A LINE OF THESE TWO
DISTURBANCES AND CARRIES THEM SOUTHWARD INTO NORTH MISSISSIPPI
BEFORE THEY BEGIN TO DIE AS WE LOSE DAYTIME HEATING. AN EXTREMELY
UNSTABLE PRE STORM AIRMASS AIR MASS EXISTS AHEAD OF THESE STORMS
THROUGHOUT THE MIDSOUTH WITH SBCAPE VALUES RANGING FROM 4500-6500
J/KG. SEVERE WIND GUSTS WILL BE THE MAIN THREAT WITH ANY STORMS
TODAY. THE WALNUT RIDGE AWOS STATION HAS ALREADY REPORTED A WIND
GUST OF 66 MPH AT 1935Z. SEVERE HAIL WILL BE A SECONDARY THREAT.

TEMPERATURES TOMORROW WILL BE 1-2 DEGREES COOLER THAN TODAY AS
CLOUD COVER ASSOCIATED WITH A WEAK COLD FRONT PROHIBIT THE TYPE OF
TEMPS THAT WE SAW TODAY. THE HEAT ADVISORY WILL BE RE-EVALUATED
DURING THE MIDNIGHT SHIFT.

TEMPERATURES INCREASE TO THE 90S ON THURSDAY THROUGH THE WEEKEND
AS THE UPPER LEVEL RIDGE SHIFTS EAST AND BECOMES CENTERED OVER
THE LOWER MISSISSIPPI RIVER VALLEY. HEAT INDICES WILL ONCE AGAIN
BECOME OPPRESSIVE FROM THURSDAY THROUGH EARLY NEXT WEEK. TEMPS AT
THE 850 MB LEVEL WILL REMAIN 22-23C. THAT CORRELATES TO
TEMPERATURES IN THE UPPER 90S AT THE SURFACE. DEWPOINTS WILL BE IN
THE LOWER TO MID 70S EACH DAY. CONFIDENT IN THE NEED FOR HEAT
ADVISORIES FOR AT LEAST A FEW IF NOT EVERY DAY THROUGHOUT THE
PERIOD.

LONG TERM MODELS AGREE ON THE UPPER RIDGE BREAKING DOWN AND
RETROGRADING WEST BY NEXT WEDNESDAY. THIS SHOULD RESULT IN COOLER
TEMPS BY MID WEEK.

JPM3

&&

.AVIATION...

VCTS POSSIBLE AT MEM/MKL/JBR MAINLY AFTER 14/20Z WITH THE BEST
COVERAGE ANTICIPATED AT JBR THIS AFTERNOON. HAVE KEPT ANY MENTION
OF SHRA/VCTS OUT AFTER 15/01Z DUE TO LOW CONFIDENCE IN COVERAGE.
VFR CONDITIONS WILL PERSIST EXCEPT WITHIN THUNDERSTORMS. SOUTHWEST
WINDS BETWEEN 8-12 KTS WILL DIMINISH TO 4-6 KTS TONIGHT

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 14, 5:01 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT TUE JUL 14 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-160015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
501 PM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF SOUTHERN WEST TENNESSEE AND NORTHERN MISSISSIPPI THROUGH THIS
EVENING. WIDESPREAD DAMAGING WIND GUSTS ARE LIKELY WITH THE
POTENTIAL FOR WIND GUSTS IN EXCESS OF 70 MPH IN SOME AREAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE REMAINDER OF EASTERN ARKANSAS...AND FAR NORTHWEST
MISSISSIPPI. DAMAGING WINDS WILL BE POSSIBLE IN THESE AREAS.

HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE ACROSS PORTIONS
OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI AS STORMS MOVE
REPEATEDLY OVER THE SAME AREAS. SEVERAL INCHES OF RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM WEDNESDAY FOR
HEAT INDICES IN EXCESS OF 105 DEGREES.

STRONG THUNDERSTORMS ARE FORECAST FOR PORTIONS OF THE MID-SOUTH
WEDNESDAY.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF
THIS WEEK AND INTO NEXT WEEKEND. HEAT INDICES MAY CONTINUE ABOVE
105 DEGREES THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS. PLEASE RELAY ANY REPORTS OF WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Local storm report, Jul 14, 5:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
07/14/2015                   SHELBY             TN   BROADCAST MEDIA

            TREE DOWN ON DOGWOOD.

&&

ZDM
Local storm report, Jul 14, 5:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     BOLIVAR                 35.26N 89.00W
07/14/2015                   HARDEMAN           TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS HARDEMAN COUNTY.

&&

ZDM
Local storm report, Jul 14, 5:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     HUNTERSVILLE            35.62N 88.98W
07/14/2015                   MADISON            TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON HWY 223 AND WOMACK LANE.

&&

ZDM
Local storm report, Jul 14, 5:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     HUNTERSVILLE            35.62N 88.98W
07/14/2015                   MADISON            TN   LAW ENFORCEMENT

            TREE ACROSS HWY 18 AND LOWERY ROAD.

&&

ZDM
Local storm report, Jul 14, 5:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 N ALAMO               35.84N 89.12W
07/14/2015  M57 MPH          CROCKETT           TN   TRAINED SPOTTER

            IN ADDITION SMALL TREES AND TREE LIMBS DOWN ACROSS THE
            COUNTY A FEW BLOCKING ROADS.

&&

JAB
Local storm report, Jul 14, 5:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     DOWNTOWN MEMPHIS        35.13N 90.05W
07/14/2015                   SHELBY             TN   AMATEUR RADIO

            NORTH WOOD DRIVE MEMPHIS BLOCKED BY A TREE WHICH FELL
            ONTO AN SUV.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:16 PM CDTSpecial Weather StatementMEGShelby, Tipton44 min
Jul 14, 3:21 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton39 min
Jul 14, 3:35 PM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson40 min
Jul 14, 3:52 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton38 min
Jul 14, 3:55 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood, Lauderdale50 min
Jul 14, 4:08 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Decatur, Henderson52 min
Jul 14, 4:08 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby37 min
Jul 14, 4:29 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman31 min
Jul 14, 4:36 PM CDTSpecial Weather StatementMEGChester, Hardeman, McNairy, Madison39 min
Jul 14, 4:41 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henderson, Madison64 min
Jul 14, 4:48 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy, Madison42 min
Jul 14, 5:01 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman44 min
Jul 14, 5:07 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more38 min
Jul 14, 5:11 PM CDTFlash Flood WarningMEGBenton, Carroll, Chester, Decatur, Gibson, Hardin and 2 more3 hr
Jul 14, 5:19 PM CDTFlash Flood WatchMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more2 hr
Jul 14, 5:36 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy39 min
Jul 14, 4:37 PM CDTSpecial Weather StatementMEGMarshall, Tate38 min
Jul 14, 5:26 PM CDTSevere Thunderstorm WarningMEGAlcorn, Itawamba, Lafayette, Lee, Marshall, Pontotoc and 4 more49 min
Jul 14, 6:10 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more50 min
Jul 14, 6:57 PM CDTSevere Thunderstorm WarningMEGMonroe33 min

Nearby

Flash Flood Warnings in Tennessee, 2015Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.